Ohio, 2018

Hail in Ohio, July 26, 2018

July 26, 2018 · NWS ILN · 2 events in 2 counties and zones

Scattered thunderstorms developed along a cold front that was pushing through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a cold front that was pushing through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 26, 2:49 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 26, 2:49 PM EST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
349 PM EDT Thu Jul 26 2018

.SYNOPSIS...
A cold front will move southeast across the Great Lakes and Ohio
Valley this afternoon and evening, with a round of showers and
thunderstorms expected to occur along it. High pressure will
build into the region for the weekend with cooler and dry
conditions expected. The threat for storms will occur on Tuesday
as an upper level system strengthens over the Midwest.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Wind gusts this afternoon are not as strong or as prevalent as
expected. This should also help limit the amount of energy and
moisture available for the expected thunderstorm activity this
evening. Line of storms remains northwest of the CWA and will
take its time pushing through the CWA. Front and line of storms
should reach the I-71 corridor between 8 and 11pm, with very
little consensus found on the models other than later timing
appears to be the better course of action.

Lows will drop to around 60 in the northwest as the colder and
drier air pushes in behind the front, upper 60s in the southeast
where the front may hang tough until just before daybreak.

Severe threat with damaging winds and some hail remains a
possibility this evening with longer-lived storms expected given
a higher probability of tilted and rotating updrafts.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A few lingering showers /sans thunder/ may prevail for a few
hours in the morning over southeastern CWA but the bulk of the
daylight hours will be dry. The cold air being funnelled in
behind the front will create a pleasant day with readings within
a 2-3 degrees of 80.

Clearing skies overnight and an influx of drier air will help
lows to drop into the upper 50s, around 60 over Kentucky and the
lower Scioto Valley.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The long term period will begin with unseasonably mild
temperatures during the day on Saturday as weak surface high
pressure briefly builds into the region. Aloft, a very weak
disturbance will propagate through the midlevel flow, providing
perhaps some dense cirrus during the late afternoon and evening
hours. Cannot completely rule out a stray shower in the extreme
north/northwest part of the ILN FA, but lack of focused surface
forcing or convergence as well as ample dry air in the midlevels
will likely limit potential coverage to very isolated at best.
Therefore, have not added to the fcst at this time.

As expected, the GFS solution with the late weekend system has
trended to become more in line with what the ECMWF has been
showing for several runs now -- a more suppressed solution
initially before a stalling system begins to strengthen across
western portions of the Tennessee Valley as it progresses
northeast through the Ohio Valley by midweek next week. What all
of this essentially means is that PoPs have been decreased
across the board in the Sunday into Monday time frame (although
not eliminated altogether), with best pcpn chances moved more
into the Monday night into Tuesday night time frame as the
aforementioned system tracks through the area.

The strengthening/digging of the upper level system next Monday
into Tuesday will induce surface cyclogenesis somewhere in the
vicinity of the mid-Mississippi Valley before said low tracks
northeast into the region by early Wednesday. This forecast
solution would have several implications for the sensible
weather in the local area, most notably a potential for more
widespread showers and thunderstorms Tuesday into early
Wednesday (due to increased dynamics and forcing). This specific
solution -- a closed low this far south with unseasonably
strong wind profiles -- is not particularly common this time of
the year in the local area. As such, limited PoPs to just likely
and thunder to just chance for now until the specifics come
into better focus in the coming days.

Slightly below normal temperatures are expected through most,
if not all, of the long term period. Persistent troughing in the
region will keep the heat away from the local area through at
least the middle of next week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Outside of the scattered to possibly isolated nature of the
thunderstorms that are expected to cross the region this late
day and early evening, conditions will remain VFR for all of the
TAF sites in the next 24-30 hours.

A cold front will see southwest winds gusting to 20kt ahead of
it today, and then as winds shift more westerly in the post-
frontal environment, they will die back down to under 10kt, and
go more light/variable late tonight as high pressure rapidly
builds in.

OUTLOOK...Thunderstorms possible overnight Monday into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...KC
AVIATION...Franks
Hazardous weather outlook, Jul 26, 2:58 AM EST, 14 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
358 AM EDT Thu Jul 26 2018

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-270800-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
358 AM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be possible along and ahead of a cold
front this afternoon and this evening. A few strong to severe storms
may occur. The primary severe weather threats will be damaging winds
and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-270800-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
358 AM EDT Thu Jul 26 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 26, 5:11 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
611 PM EDT THU JUL 26 2018

OHZ026-035-043-044-262245-
Auglaize OH-Logan OH-Shelby OH-Hardin OH-
611 PM EDT THU JUL 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...NORTHERN
LOGAN...EAST CENTRAL AUGLAIZE AND SOUTHWESTERN HARDIN COUNTIES UNTIL
645 PM EDT...

At 611 PM EDT, radar indicated a strong thunderstorm over Lakeview,
moving northeast at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...

Locations impacted include...
Kenton, Jackson Center, Russells Point, Lakeview, Belle Center,
Ridgeway, Silver Creek, Jumbo, Walton, Mcmorran, New Hampshire,
Bloom Center, Big Springs, State Route 195 at State Route 235 and
Lewistown.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4034 8400 4050 8411 4072 8370 4048 8353
TIME...MOT...LOC 2211Z 241DEG 25KT 4046 8397

Sites

The radar

The Cincinnati radar (KILN), 119 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Logan

When
July 26, 5:11 PM EST to 5:13 PM EST
Where
Logan County, 0.87 mi SW of Lakeview Van Horn Ar
Measured
0.75 in hail
Reported by
Public
Coordinates
40.490, -83.930

Hail, Hardin

When
July 26, 5:46 PM EST to 5:48 PM EST
Where
Hardin County, 0.87 mi SW of Kenton
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -83.610

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759985, 759986.